Connecticut, 2008

Hail and Damaging Winds in Connecticut, July 2, 2008

July 2, 2008 · NWS OKX · 7 events in 2 counties and zones

25 inches in diameter and a severe wind gust in Southeast Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level disturbance moving across the Tri-State, produced enough instability to cause reports of hail up to 1.25 inches in diameter and a severe wind gust in Southeast Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 10:13 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 2, 10:13 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1113 AM EDT WED JUL 2 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL LIFT ACROSS THE REGION
TODAY...THEN HIGH PRESSURE BUILDS TO OUR SOUTH. A FRONT WILL
APPROACH LATE THURSDAY AND THEN REMAIN PERCHED OVER THE LOCAL
AREA THROUGH THE WEEKEND. WAVES OF LOW PRESSURE WILL DEVELOP AND
MOVE ALONG THIS BOUNDARY PERIODICALLY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE UPPER LEVEL TROUGH WILL MOVE SLOWLY E ACROSS THE REGION THROUGH
6 PM. THE INSTABILITY AXIS HAS SHIFTED E OF NYC ACROSS EASTERN CT
AND LONG ISLAND...WHICH IS WHERE THE HIGHEST PROBABILITY OF
SHOWERS AND TSTMS WILL BE THROUGH 6 PM. DEW PT TEMPS HAVE DECREASED
NEARLY 10 DEGS W OF NYC ON A DOWN SLOPE FLOW. I UPDATED THE
FORECASTS AND REMOVED THE CHC OF TSTMS OVER AND W OF NYC FOR THIS
AFTN. IN ADDITION...TEMPS WERE INCREASED SLIGHTLY AND MINOR
ADJUSTMENTS WERE MADE TO DEW PT TEMPS WHICH ALSO IMPACT DERIVED
GRIDS OF RH AND HEAT INDEX.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE 500 HPA TROUGH AXIS LIFTS NORTHEAST BY THIS EVENING. HEIGHTS
ALOFT REBOUND AND SURFACE PRESSURE RISES AS THE WEAK SURFACE TROUGH
DISSIPATES. THIS SHOULD GIVE US ABOUT A 12 TO 18 HOUR PERIOD WITH
MAINLY CLEAR SKIES AND NO THREAT OF PRECIP UNTIL A WEAKENING COLD
FRONT BEGINS TO APPROACH LATE THURSDAY. THIS FRONT WILL BE QUITE
PROBLEMATIC OVER THE COMING DAYS AS IT IS EXPECTED TO STALL AND
LINGER OVER THE REGION FOR SEVERAL DAYS. WILL INTRODUCE A CHANCE
OF SHOWERS AND THUNDERSTORMS LATE THURSDAY AFTERNOON INTO THURSDAY
EVENING FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. THEN...THE
THREAT OF PRECIP WILL BE PERSISTENT. TYPICALLY YOU WOULD EXPECT AN
INCREASE IN INTENSITY AND COVERAGE OF PRECIP DURING THE AFTERNOON
AND EVENING WITH A MINIMA OVERNIGHT INTO THE MORNING. HOWEVER...
THERE MAY BE A FEW WAVES OF LOW PRESSURE THAT DEVELOP AND TRACK
ALONG THE FRONT FROM FRIDAY ON. ITS STILL A BIT EARLY TO TIME THIS
SPECIFIC WAVES THAT WOULD DISRUPT THE NORMAL DIURNAL PATTERN TO
CONVECTION. EITHER WAY...EXPECT ABOVE NORMAL PROBABILITY OF
PRECIPITATION.

AS FOR TEMPS...ABOVE NORMAL TEMPS EXPECTED THROUGH THURSDAY.
THEN...AN INCREASE IN EXPECTED CLOUD COVER AND THE POSSIBILITY OF
STRATIFORM PRECIP COULD SUPPRESS HIGH TEMPS TO AT OR EVEN SLIGHTLY
BELOW NORMAL FROM FRIDAY ON. LOW TEMPS SHOULD STAY AT OR ABOVE
NORMAL DUE TO LACK OF FAVORABLE RADIATIONAL COOLING CONDITIONS AND
EXPECTED HIGH MOISTURE CONTENT AIRMASS IN PLACE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MODELS ARE IN GENERAL AGREEMENT THAT A STALLED BOUNDARY WILL
RESULT IN UNSETTLED WEATHER THROUGH THE HOLIDAY WEEKEND.
HOWEVER...CONSIDERABLE DISAGREEMENT REMAINS CONCERNING THE TIMING
AND COVERAGE OF CONVECTION. HAVE OPTED FOR CHANCE POPS THROUGH
SUNDAY...WITH THE NEARBY FRONT SERVING AS A FOCUSING MECHANISM FOR
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. THE FRONT WASHES OUT
AFTER SUNDAY...BUT SOUTHERLY FLOW WILL KEEP LOW LEVEL MOISTURE IN
PLACE. WARM AND HUMID CONDITIONS ARE EXPECTED FOR MONDAY AND
TUESDAY...WITH DIURNALLY DRIVEN CONVECTION A POSSIBILITY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
PREDOMINATELY VFR CONDITIONS THROUGH THE TAF PERIOD. EARLY MORNING
FOG WILL MIX OUT SHORTLY. SCATTERED SHRA/TSRA ACTIVITY WILL WORK
FROM W TO E THIS MORNING THRU MID AFTERNOON AS UPPER LEVEL
DISTURBANCE TRAVERSES THE REGION. COULD SEE SOME MVFR CEILINGS
WITH ANY SHOWERS/THUNDERSTORMS ACTIVITY.

LIGHT AND VARIABLE WINDS...BECOMING SW THIS MORNING...THEN BECOME SEA
BREEZE DOMINATED BY MID TO LATE AFTERNOON AT COASTAL LOCATIONS.

ANY CONVECTION DISSIPATES LATE THIS AFTERNOON AS SHORTWAVE MOVES
EAST OF THE REGION...WITH CLEARING SKIES TONIGHT.

OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY WILL PROVIDE MULTIPLE
CHANCES FOR SUB VFR AS A FRONTAL SYSTEM BECOMES STALLED NEAR THE
REGION.

&&

.MARINE...
THE SMALL CRAFT ADVISORY FOR SEAS FOR THE ATLANTIC OCEAN WATERS
TODAY WAS CANCELED EARLIER THIS MORNING BASED ON CURRENT BUOY
OBSERVATIONS AND SHORT TERM FORECAST TRENDS...AS SEAS SLOWLY
SUBSIDE.

THE PRESSURE GRADIENT IS FORECAST TO INCREASE TONIGHT INTO
THURSDAY AHEAD OF AN APPROACHING COLD FRONT...WITH WINDS
INCREASING TO 20 TO 25 KT RANGE BY THU AFTERNOON. THIS WILL
LIKELY HAVE SEAS ACROSS OCEAN WATERS BUILDING BACK TO MARGINAL SCA
BY THU MORNING...BUILDING TO THE 6 TO 7 FOOT RANGE BY THU AFTERNOON.

SCA WILL LIKELY BE NEEDED FOR OCEAN SEAS...AND POSSIBLY FOR WIND
GUSTS ACROSS ALL WATERS THURS INTO THURS EVENING. WINDS SUBSIDE AS A
COLD FRONT PUSHES INTO THE AREA AND STALLS ACROSS OUR AREA FOR
FRIDAY INTO THE HOLIDAY WEEKEND. A SERIES OF WAVES WILL MOVE ACROSS
THE REGION DURING THIS TIME PERIOD...MAKING FOR UNSETTLED
CONDITIONS. APPEARS WINDS SHOULD STAY BELOW SCA AT THIS TIME...BUT
THERE IS SOME UNCERTAINTY ON THE STRENGTH OF THE WAVES AT THIS TIME.
OCEAN SEAS WILL LIKELY BE SLOW TO SUBSIDE WITH A SOUTHERLY SWELL
COMPONENT HANGING ON.

&&

.HYDROLOGY...
A BRIEF BURST OF LOCALIZED HEAVY RAIN IS POSSIBLE TODAY...BUT
BASIN AVERAGES WILL REMAIN VERY LOW. OTHERWISE...MAINLY DRY
THROUGH THURSDAY MORNING. ONGOING THREAT OF SHOWERS AND
THUNDERSTORMS WILL PERSIST FROM THURSDAY AFTERNOON THROUGH THE
WEEKEND. TOO EARLY TO TELL WHERE ANY PROBLEMS COULD OCCUR...AS
THIS WILL DEPEND ON WHERE THE FRONTAL BOUNDARY SETS UP AND THE
TIMING OF WAVES ALONG THE FRONT.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF AROUND 1 FT NEEDED FOR MINOR COASTAL FLOODING
WITH THIS EVENING HIGH TIDE IN SOUTH SHORE BACK BAYS. TIDES FELL
JUST SHORT OF MINOR FLOODING BENCHMARKS THIS PAST EVENING. WITH
SOUTHERLY SWELLS SUBSIDING FURTHER TODAY...BELIEVE WATERS LEVELS IN
THE SOUTH SHORE BACK BAYS SHOULD STAY BELOW MINOR FLOODING
THRESHOLDS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...GC
SHORT TERM...
LONG TERM...
AVIATION...PW
MARINE...GC
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 2, 3:14 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
414 AM EDT WED JUL 2 2008

CTZ005-006-NJZ002>005-NYZ067>070-030900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
414 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE MAIN
HAZARD IS EXPECTED TO BE DAMAGING WINDS. THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING SMALL HAIL AND VERY HEAVY RAIN...AS WELL AS
FREQUENT CLOUD TO SURFACE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007>012-NJZ006-011-NYZ071>081-030900-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-
UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
414 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-030900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
414 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 2, 8:50 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
950 AM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      PLEASANTVILLE           41.14N 73.78W
07/01/2008                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            RIGHT LANE BLOCKED ON MANVILLE ROAD

0730 PM     FLASH FLOOD      4 SW MOUNT KISCO        41.16N 73.78W
07/01/2008                   WESTCHESTER        NY   PUBLIC

            SAW MILL RIVER PARKWAY IMPASSABLE BY EXIT 32

0730 PM     TSTM WND DMG     BRIARCLIFF MANOR        41.14N 73.84W
07/01/2008                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            TREE DOWN

0732 PM     FLASH FLOOD      NORTHVALE               41.01N 73.95W
07/01/2008                   BERGEN             NJ   TRAINED SPOTTER

            NUMEROUS ROADS WITH RUNNING WATER IN EXCESS OF THREE
            INCHES

0732 PM     FLASH FLOOD      NORWOOD                 40.99N 73.95W
07/01/2008                   BERGEN             NJ   TRAINED SPOTTER

            NUMEROUS ROADS WITH RUNNING WATER IN EXCESS OF THREE
            INCHES

0732 PM     FLASH FLOOD      TAPPAN                  41.03N 73.95W
07/01/2008                   ROCKLAND           NY   TRAINED SPOTTER

            NUMEROUS ROADS WITH RUNNING WATER IN EXCESS OF THREE
            INCHES

0845 PM     HAIL             4 SSE NAUGATUCK         41.44N 73.01W
07/01/2008  M0.75 INCH       NEW HAVEN          CT   TRAINED SPOTTER

            PENNY SIZE HAIL COVERING THE GROUND

&&

JP
Special weather statement, Jul 2, 11:09 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1209 PM EDT WED JUL 2 2008

NYZ078-080-021700-
NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
1209 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ISLIP...AND MOVING NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS WILL OCCUR.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PW
Special weather statement, Jul 2, 11:37 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1237 PM EDT WED JUL 2 2008

CTZ008-021715-
NORTHERN NEW LONDON-
1237 PM EDT WED JUL 2 2008

...DEVELOPING THUNDERSTORMS WILL IMPACT CENTRAL NEW LONDON COUNTY...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR NORTH LYME...OR NEAR
SALEM...AND MOVING NORTHEAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR SALEM BY 1250 PM.
  NEAR GALES FERRY BY 115 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THESE STORMS. IN ADDITION...VERY HEAVY RAIN...IS LIKELY WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MET
Special weather statement, Jul 2, 11:51 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1251 PM EDT WED JUL 2 2008

NYZ081-021715-
SOUTHEAST SUFFOLK-
1251 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHINNECOCK HILLS...OR 6 MILES WEST OF
SOUTHAMPTON...AND MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MET

The radar

The Boston radar (KBOX), 93 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, New London

When
July 2, 12:10 PM EST to 12:15 PM EST
Where
New London County, 1.05 mi WSW of Norwich
Measured
1.25 in hail
Property damage
$500
Reported by
Public
Coordinates
41.513, -72.088

Quarter to half dollar size hail damaged small plants in Norwich along Dunham Street.

Hail, New London

When
July 2, 12:10 PM EST
Where
New London County, 2 mi SW of Gales Ferry
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -72.107

Quarter size hail was reported.

Hail, New London

When
July 2, 12:12 PM EST
Where
New London County, 0.52 mi E of Northwichtown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.550, -72.090

Nickle size hail was reported in downtown Norwich.

Thunderstorm Wind, New London

When
July 2, 12:45 PM EST
Where
New London County, 1.76 mi SSW of Jewett City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.578, -71.998

Wires and 2 trees were reported down at 254 River Road in Preston.

Hail, Middlesex

When
July 2, 12:48 PM EST
Where
Middlesex County, 0.59 mi SE of Ponset
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.464, -72.541

Quarter size hail was reported South of Higganum along Route 9.

Hail, New London

When
July 2, 1:50 PM EST
Where
New London County, 0.45 mi SE of Northwichtown
Measured
0.75 in hail
Reported by
Public
Coordinates
41.546, -72.094

Penny size hail was reported near Norwich.

Thunderstorm Wind, New London

When
July 2, 1:50 PM EST
Where
New London County, 0.52 mi E of Northwichtown
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.550, -72.090

A roof was reported being blown of a Condominium.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125192, 125196, 125200, 125223, 125201, 125219, 125225.